zbMATH — the first resource for mathematics

The colored Jones polynomials and the simplicial volume of a knot. (English) Zbl 0983.57009
Using the quantum dilogarithm, R. M. Kashaev defined a family of complex-valued link invariants indexed by integers \(N \geq 2\) [A link invariant from quantum dilogarithm, Mod. Phys. Lett. A 10, No. 19, 1409-1418 (1995; Zbl 1022.81574)]; after verifying it for the three simplest hyperbolic knots, he conjectured that for any hyperbolic knot the invariant grows as \(\text{exp(Vol}(K)N/2\pi\)) when \(N\) goes to infinity, where \(\text{Vol}(K)\) denotes the volume of the complement of the knot. In the present paper, to “reveal his mysterious definition” and to make this intriguing conjecture more accessible, it is shown that his invariant is nothing but a specialization of the colored Jones polynomial (each component of the link being decorated with an irreducible representation of the Lie algebra \(\text{sl}(2,\mathbb C)\)). Whereas the original Jones polynomial corresponds to the case that all the colors are identical to the 2-dimensional fundamental representation, it is shown that Kashaev’s invariant with parameter \(N\) coincides with the colored Jones polynomial, in a certain normalization, with every color the \(N\)-dimensional representation evaluated at the primitive \(N\)th root of unity.
It is also shown that the generalized multivariable Alexander polynomial as defined by Y. Akutsu, T. Deguchi and T. Ohtsuki [J. Knot Theory Ramifications 1, No. 2, 161-184 (1992; Zbl 0758.57004)], parametrized by an integer \(N\) and complex numbers decorating the components, becomes equal to Kashaev’s invariant when all colors are chosen to be \((N-1)/2\) (by showing that their representation becomes the usual representation corresponding to the irreducible \(N\)-dimensional representation of \(\text{sl}(2,\mathbb C)\)). Finally, observing that Gromov’s simplicial volume is additive and unchanged by mutation, it is conjectured that Kashaev’s invariants (= specializations of the colored Jones polynomial = specializations of the generalized multivariable Alexander polynomial) determine the simplicial volume (“dröm i Djursholm”: “if our dream comes true, then we can show that a knot is trivial if and only if all of its Vassiliev invariants are trivial”).

57M27 Invariants of knots and \(3\)-manifolds (MSC2010)
57M50 General geometric structures on low-dimensional manifolds
57M25 Knots and links in the \(3\)-sphere (MSC2010)
Full Text: DOI arXiv
[1] Akutsu, Y., Deguchi, T., &Ohtsuki, T., Invariants of colored links.,J. Knot. Theory Ramifications, 1 (1992), 161–184. · Zbl 0758.57004 · doi:10.1142/S0218216592000094
[2] Bar-Natan, D. &Garoufalidis, S., On the Melvin-Morton-Rozansky conjecture.Invent. Math., 125 (1996), 103–133. · Zbl 0855.57004 · doi:10.1007/s002220050070
[3] Burau, W., Kennzeichnung der Schlauchknoten.Abh. Math. Sem. Univ. Hambrug, 9 (1932), 125–133. · JFM 58.0615.01 · doi:10.1007/BF02940635
[4] Burde, G., &Zieschang, H.,Knots de Gruyter Stud. Math., 5, de Gruyter, Berlin, 1985 · Zbl 0568.57001
[5] Deguchi, T., On the new hierarchy of the colored braid matrices.J. Phys. Soc. Japan, 60 (1991), 3978–3979. · doi:10.1143/JPSJ.60.3978
[6] –, Miltivariable invariants of colored links generalizing the Alexander polynomial, inProceedings of the Conference on Quantum Topology (Manhattan, KS, 1993), pp. 67–85. World Sci. Publishing, River Edge, NJ, 1994.
[7] Drinfel’d, V. G., Quantum groups, inProceedings of the International Congress of Mathematicians, Vols., 1, 2 (Berkeley, CA, 1986) pp. 798–820. Amer. Math. Soc., Providence, RI, 1987.
[8] Gordon, C. McA., Dehn surgery and satellite knots.,Trans. Amer. Math. Soc., 275 (1983), 687–708. · Zbl 0519.57005 · doi:10.1090/S0002-9947-1983-0682725-0
[9] Gradshteyn, I. S. &Ryzhik, I. M.,Table of Integrals, Series, and Products. Corrected and enlarged edition edited by Alan. Jeffrey. Incorporating the 4th edition edited by Yu. V. Geronimus and M. Yu. Tseytlin. Translated from the Russian. Academic Press, New York, 1980. · Zbl 0521.33001
[10] Gromov, M., Volume and bounded cohomology.Inst. Hautes Études Sci. Publ. Math., 56 (1982), 5–99. · Zbl 0516.53046
[11] Jaco, W. H. &Shalen, P. B.,Seifert Fibered Spaces in 3-manifolds. Mem. Amer. Math. Soc., 21 (220), Amer. Math. Soc., Providence, RI, 1979. · Zbl 0471.57001
[12] Johannson, K.,Homotopy Equivalences of 3-manifolds with Boundaries. Lecture Notes in Math., 761. Springer-Verlag, Berlin, 1979. · Zbl 0412.57007
[13] Kashaev, R. M., A link invariant from quantum dilogarithm.Modern, Phys. Lett. A., 10 (1995), 1409–1418. · Zbl 1022.81574 · doi:10.1142/S0217732395001526
[14] –, The hyperbolic volume of knots from the quantum dilogarithm.Lett. Math. Phys., 39 (1997), 269–275. · Zbl 0876.57007 · doi:10.1023/A:1007364912784
[15] Kashaev, R. M. & Tirkkonen, O., Proof of the volume conjecture for torus knots.math. GT/9912210. · Zbl 1030.57021
[16] Kassel, C.,Quantum Groups. Graduate Texts in Math., 155. Springer-Verlag, New York, 1995. · Zbl 0808.17003
[17] Kirby, R., Problems in low-dimensional topology, inGeometric Topology (Athens, GA, 1993), pp. 35–473. Amer. Math. Soc., Providence, RI, 1997.
[18] Kirby, R. &Melvin, P., The 3-manifold invariants of Witten and Reshetikhin-Turaev for sl (2,C).Invent. Math., 105 (1991), 473–545. · Zbl 0745.57006 · doi:10.1007/BF01232277
[19] Melvin, P. M. &Morton, H. R., The coloured Jones function.Comm. Math. Phys., 169 (1995), 501–520. · Zbl 0845.57007 · doi:10.1007/BF02099310
[20] Morton, H. R., The coloured Jones function and Alexander polynomial for torus knots.Math. Proc. Cambridge Philos. Soc., 117 (1995), 129–135. · Zbl 0852.57007 · doi:10.1017/S0305004100072959
[21] Murakami, J., The parallel version of polynomial invariants of links.Osaka J. Math., 26 (1989), 1–55. · Zbl 0704.57003
[22] –, A state model for the multivariable Alexander polynomial.Pacific J. Math., 157 (1993), 109–135. · Zbl 0799.57006
[23] Rosso, M. &Jones, V., On the invariants of torus knots derived from quantum groups.J. Knot Theory Ramifications, 2 (1993), 97–112. · Zbl 0787.57006 · doi:10.1142/S0218216593000064
[24] Rozansky, L., A contribution of the trivial connection to the Jones polynomial and Witten’s invariant of 3d manifolds, I; II.Comm. Math. Phys., 175 (1996). 275–296; 297–318. · Zbl 0872.57010 · doi:10.1007/BF02102409
[25] Ruberman, D., Mutation and volumes of knots inS 3.Invent. Math., 90 (1987), 189–215. · Zbl 0634.57005 · doi:10.1007/BF01389038
[26] Soma, T., The Gromov invariant of links.Invent. Math., 64 (1981), 445–454. · Zbl 0478.57006 · doi:10.1007/BF01389276
[27] Turaev, V. G., The Yang-Baxter equation and invariants of links.Invent. Math., 92 (1988), 527–553. · Zbl 0648.57003 · doi:10.1007/BF01393746
[28] Vassiliev, V. A., Cohomology of knot spaces, inTheory of Singularities and Its Applications, pp. 23–69. Adv. Soviet Math., 1. Amer. Math. Soc., Providence, RI, 1990.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.